Puerto Rico, 2015

Flood in Puerto Rico, August 16, 2015

August 16, 2015 · NWS SJU · 1 event in 1 county or zone

An upper level low northwest of Puerto Rico moved across the central Caribbean resulting in scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level low northwest of Puerto Rico moved across the central Caribbean resulting in scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 3:31 PM AST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 3:31 PM AST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
331 PM AST SUN AUG 16 2015

.SYNOPSIS...UPPER LEVEL LOW/TUTT WILL LINGER WEST OF THE FORECAST
AREA OVER THE NEXT FEW DAYS. RESIDUAL MOISTURE ASSOCIATED WITH THE
TROPICAL WAVE NOW LOCATED OVER DOMINICAN REPUBLIC WILL LINGER UNTIL
LATE TONIGHT. DRY AND STABLE CONDITIONS WILL PREVAIL MOST OF THE
WEEK...LIMITING THE CHANCES OF SHOWERS ACROSS THE LOCAL ISLANDS.

&&

.DISCUSSION...HIGH MOISTURE CONTENT HAVE COMBINED WITH GOOD UPPER
LEVEL DYNAMICS TO PRODUCE WIDESPREAD CONVECTIVE ACTIVITY ACROSS
THE LOCAL REGION TODAY. WITH VERY MOIST AND UNSTABLE ENVIRONMENT
AND LIGHT STEERING FLOW...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS PUERTO RICO AND THE U.S. VIRGIN ISLANDS THROUGH
THIS EVENING. THEREFORE...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
REMAINS HIGH THROUGH LATE TONIGHT. HEAVY RAINS AND EXCESSIVE RUNOFF
WILL CONTINUE TO PRODUCE URBAN AND SMALL STREAM FLOODING ACROSS
PORTIONS OF PR THROUGH THIS EVENING.

ON MONDAY...DRIER AIR WILL SPREAD OVER THE LOCAL ISLANDS...LIMITING
THE CHANCES OF SHOWERS. HOWEVER...A WEAK SURFACE TROUGH WILL MOVE
WEST ACROSS THE NORTHEAST CARIBBEAN ISLANDS MONDAY NIGHT INTO TUESDAY
BRINGING ADDITIONAL SHOWERS TO THE ISLANDS. THEN...MOISTURE WILL REMAIN
BELOW NORMAL FROM MIDWEEK THROUGH THE NEXT WEEKEND...SO THE CHANCES
OF SHOWERS ARE MINIMAL...EXCEPT FOR THE DIURNAL CONVECTION OVER WESTERN
PR EACH AFTERNOON. IN ADDITION...A SURGE OF SAHARAN DUST WILL REACH
THE LOCAL REGION PROBABLY ON THURSDAY.

&&

.AVIATION...NUMEROUS SHRA/TSRA ARE AFFECTING THE FLYING AREA. BKN
CLD LAYERS 020...050..100 PREVAIL ACROSS THE REGION. MTN TOP
OBSCR EXPECTED OVER MTN RANGE OF PR. SHRA/TSRA WILL CONTINUE TO
DEVELOP OVR THE MTN RANGE OF PR...THEN STEER TOWARDS THE N AND NW
COASTAL SECTIONS...IMPACTING MAINLY TJSJ/TJBQ/TJMZ. OCNL IFR/MVFR
CONDS THRU AT LEAST 17/00Z DUE TO LOW CLDS AND SHRA/ISOLD TSRA.
WNDS BLO 100 FM SSE 15-20 KT...BCMG FM ENE 10-15KTS UP FL200...THEN
BACKING AND INCR W/HT ABV.

&&

.MARINE...TRANQUIL MARINE CONDITIONS WILL REMAIN WITH SEAS OF 2
TO 4 FEET AND WINDS UP TO 15 KNOTS OVER THE NEXT SEVERAL DAYS.
HOWEVER...LOCALLY ROUGH SEAS POSSIBLE NEAR THE THUNDERSTORMS
ASSOCIATED WITH THE TROPICAL WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  90 /  30  30  20  20
STT  78  89  78  89 /  30  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

15/11
Hazardous weather outlook, Aug 16, 6:01 AM AST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
601 AM AST SUN AUG 16 2015

AMZ710>745-PRZ001>013-171015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
601 AM AST SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF STRONG THUNDERSTORMS WITH HEAVY
RAINFALL MAINLY ACROSS PORTIONS OF THE NORTH AND NORTHWESTERN HALF
OF PUERTO RICO INCLUDING THE SAN JUAN METRO AREA DURING THE AFTERNOON.
SOME WILL PRODUCE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS.

.FLOODING...PERIODS OF HEAVY RAINS COULD LEAD TO URBAN AND SMALL
STREAM FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
PINONES...PALMAS DEL MAR...PUERTO NUEVO...JOBOS...AND BALLENA
BEACH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER HAZARDS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS...AND ANY FLOODING
OR RIP CURRENT SITUATIONS TO THE NATIONAL WEATHER SERVICE IN SAN
JUAN.

AMZ715-725-VIZ001-002-171015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
601 AM AST SUN AUG 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF ISOLATED BUT STRONG THUNDERSTORMS WITH PERIODS
OF HEAVY RAINFALL ACROSS SOME OF THE ISLANDS TODAY. SOME WILL PRODUCE
DANGEROUS LIGHTNING AND STRONG GUSTY WINDS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
CRAMER PARK BEACH IN SAINT CROIX.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER HAZARDS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE
ENCOURAGED TO REPORT...ANY FLOODING OR RIP CURRENT SITUATIONS TO THE
NATIONAL WEATHER SERVICE IN SAN JUAN.

In the hours before

Special weather statement, Aug 16, 2:07 PM AST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
207 PM AST SUN AUG 16 2015

PRZ005-006-008-009-161900-
NORTH CENTRAL-NORTHWEST-CENTRAL INTERIOR-WESTERN INTERIOR-
207 PM AST SUN AUG 16 2015

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ISABELA...
QUEBRADILLAS...ADJUNTAS...SAN SEBASTIAN...UTUADO...LARES...ARECIBO...
LAS MARIAS...HATILLO AND CIALES MUNICIPALITIES...

AT 206 PM AST...A STRONG THUNDERSTORM WAS OVER UTUADO AND NEARBY
MUNICIPALITIES. THE STORM WAS MOVING SLOWLY TO THE WEST AND IS
EXPECTED TO AFFECT THESE AREAS FOR AT LEAST THE NEXT HOUR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1836 6659 1819 6665 1821 6690 1824 6704
      1849 6696 1849 6694
TIME...MOT...LOC 1806Z 180DEG 0KT 1829 6672

DS
Special weather statement, Aug 16, 2:17 PM AST, 5 hours 17 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
207 PM AST DOMINGO 16 DE AGOSTO DE 2015

PRZ005-006-008-009-161900-NORTE CENTRAL-NOROESTE-INTERIOR CENTRAL-
OESTE INTERIOR-
207 PM AST DOMINGO 16 DE AGOSTO DE 2015

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE CAMUY...ISABELA...
QUEBRADILLAS...ADJUNTAS...SAN SEBASTIAN...UTUADO...LARES...
ARECIBO...LAS MARIAS...HATILLO Y CIALES

A LAS 206 PM AST......UNA TRONADA FUERTE ESTABA LOCALIZADA SOBRE
UTUADO Y LOS MUNICIPIOS CERCANOS. ESTA TRONADA SE MUEVE LENTAMENTE
HACIA EL OESTE Y SE ESPERA QUE AFECTE ESTAS AREAS DURANTE LA PROXIMA
HORA.

ESTAN OCURRIENDO LLUVIAS TORRENCIALES CON ESTA TORMENTA...Y CAUSARAN
INUNDACIONES LOCALIZADAS. NO MANEJE SU VEHICULO EN AREAS DONDE EL
AGUA CUBRA LA CARRETERA.

RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.

DS/JAE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aguadilla

When
August 16, 7:34 PM AST to 9:00 PM AST
Where
Aguadilla County, 1.85 mi NE of Aguadilla to 2.1 mi NE of Aguadilla
Cause
Heavy Rain
Reported by
Public
Coordinates
18.492, -67.103

Urban flooding was reported at San Antonio sector.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599121.